Kansas, 2017

Hail and Damaging Winds in Kansas, September 24, 2017

September 24, 2017 · NWS DDC · 4 events in 1 county or zone

Unstable air with MLCAPE of around 1500 J/kg and effective bulk shear of around 40 knots was enough to help storms become severe around sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Unstable air with MLCAPE of around 1500 J/kg and effective bulk shear of around 40 knots was enough to help storms become severe around sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 24, 1:24 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 24, 1:24 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
224 PM CDT Sun Sep 24 2017

...UPDATE TO LONG TERM...

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sun Sep 24 2017

The upper level low mentioned in previous AFD's will move into the
Rockies today with embedded shortwaves moving through the Central
High Plains. Towards the surface, a frontal boundary currently
stretched from southeastern Colorado to north central Nebraska
will slowly ooze eastward as the short term period progresses.
Scattered showers and thunderstorms are expected to from along and
ahead of this boundary, otherwise expect mostly cloudy skies
through tonight. Moderate to heavy rain may accompany some of
these storms creating ponding of water on roadways. Winds ahead of
this boundary will generally be from the south with northerly
winds behind this frontal boundary. As for temperatures, highs
today are expected to range from the low 70s across west central
Kansas to upper 80s across central and south central Kansas. Lows
tonight look to range from around 50 degrees across west central
Kansas to mid 60s across south central Kansas.

.LONG TERM...(Monday night through Sunday)
Issued at 221 PM CDT Sun Sep 24 2017

Precip chances lessen Tuesday as medium range models show the upper
level shortwave in the Central Rockies lifting northeast into the
Northern Plains. The cold front moving across the Central Plains is
projected to push further southeast toward the Ark-La-Tex Region
while cooler and drier air filters southward into the high plains.
Shower chances will linger generally across south central Kansas in
an axis of post-frontal H7 frontogenesis. Any precip chances toward
the latter part of the week are expected to be more confined to
areas near and along the Oklahoma border and eventually shifting to
the extreme southwest part of the state as surface high pressure
moving across the Great Plains sets up an easterly upslope flow
across the South Plains and southern portions of the Western High
Plains. Otherwise, the cooler/drier air mass moving into the high
plains in wake of the frontal passage from the past weekend will
limit precip chances to areas of western Kansas further north.

Surface high pressure moving across the Northern Plains will reinforce
the cooler air mass across the Western High Plains holding high
temperatures down into the mid and upper 60s(F) Tuesday afternoon.
Fairly seasonal temperatures will persist through the end of the
week with surface high pressure remaining in control across the
Central Plains during much of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1211 PM CDT Sun Sep 24 2017

Periods of light to moderate rain are likely through this afternoon
as a line of showers shift eastward across western and central
Kansas ahead of a slow moving front. Showers and thunderstorms may
redevelop along the front again late this afternoon into tonight
as it pushes further east across southwest Kansas. MVFR cigs/vsbys
can be expected in the vicinity of all TAF sites with periods of
IFR cigs possible as well in the vicinity of KGCK and KLBL.
Southerly winds 5 to 15kt will persist through this evening ahead
of the frontal boundary with winds slowly becoming light and
variable as the front begins to move through later this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  65  50  68 /  80  80  60  30
GCK  55  61  49  67 /  70  60  50  20
EHA  53  60  46  66 /  70  50  40  20
LBL  58  65  50  67 /  80  70  60  30
HYS  58  62  51  66 /  80  80  60  20
P28  65  73  58  69 /  60  70  70  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Sep 24, 2:50 AM CST, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
350 AM CDT Sun Sep 24 2017

KSZ030-031-043>046-061>066-074>081-084>090-250900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
350 AM CDT Sun Sep 24 2017 /250 AM MDT Sun Sep 24 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered showers and embedded thunderstorms will be found across
western Kansas today shifting eastward into central Kansas
tonight. These storms are not expected to become severe but
lightning and heavy rain will be possible.

Day 1 Hazards
-------------
* Flooding: Elevated risk
* Lightning: Significant risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered showers and embedded thunderstorms are expected across
the entire forecast area Monday, ending from west to east Monday
night. A few thunderstorms will be possible across south central
Kansas Tuesday, then along the Kansas/Oklahoma border Tuesday
night through Thursday. These storms are not expected to become
severe but lightning and heavy rain will be possible.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 24, 5:35 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
635 PM CDT SUN SEP 24 2017

KSZ043-044-250015-
Lane KS-Scott KS-
635 PM CDT SUN SEP 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND WESTERN LANE
COUNTIES UNTIL 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Shallow Water, or 8 miles southeast of Scott City,
moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dighton, Healy, Grigston, Amy, Manning and The Tractor Elevator.

LAT...LON 3827 10070 3836 10090 3870 10078 3851 10038
TIME...MOT...LOC 2335Z 216DEG 21KT 3839 10080

Reynolds

The radar

The Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
September 24, 5:40 PM CST
Where
Scott County, 5.76 mi SSW of Grigston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.400, -100.750

Hail, Scott

When
September 24, 5:44 PM CST
Where
Scott County, 7.08 mi E of Shallow Water
Measured
1 in hail
Reported by
Public
Coordinates
38.370, -100.790

Most of the hail was smaller than quarter sized.

Thunderstorm Wind, Scott

When
September 24, 5:44 PM CST
Where
Scott County, 7.08 mi E of Shallow Water
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
38.370, -100.790

Thunderstorm Wind, Scott

When
September 24, 5:45 PM CST
Where
Scott County, 0.88 mi SW of Grigston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.470, -100.730

Dime sized hail fell during the wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723192, 723193, 723194, 723195.